Kansas, 2015Flash Flood and Damaging Winds in Kansas, July 24, 2015
July 24, 2015 · NWS TOP · 3 events in 2 counties and zones
Early morning of the 24th a line of storms formed across the area a few were able to produce severe winds. Later that evening an isolated storm produced heavy rainfall that caused flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Early morning of the 24th a line of storms formed across the area a few were able to produce severe winds. Later that evening an isolated storm produced heavy rainfall that caused flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Jul 23, 11:27 PM CST, 3 hours 23 minutes earlier.
Area forecast discussion, Jul 23, 11:27 PM CST, 3 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
1227 AM CDT FRI JUL 24 2015
...UPDATE TO AVIATION FORECAST DISCUSSION...
.SHORT TERM...(THIS EVENING THROUGH FRIDAY)
ISSUED AT 230 PM CDT THU JUL 23 2015
QUIET AFTERNOON AND EVENING IN STORE FOR THE AREA. THE CUMULUS
FIELD WILL LIKELY DISSIPATE LATER THIS EVENING AND WINDS REMAIN
OUT OF THE EAST SOUTHEAST. CURRENT OBSERVATIONS SHOW A BOUNDARY
ACROSS WESTERN NE WITH TOWERING CUMULUS ALREADY DEVELOPING. SOME
OF THE MODELS ARE HINTING AT ISOLATED TO SCATTERED STORMS FORMING
ALONG THIS BOUNDARY AS IT GRADUALLY MOVES EASTWARD. THESE STORMS
MAY ONLY REACH NORTH CENTRAL KS AND SOUTH CENTRAL NE BEFORE
WEAKENING. ONLY THE MOST RECENT RUNS OF THE HRRR KEEP THIS
ACTIVITY GOING INTO CENTRAL KS. THERE IS A LOW LEVEL JET FORECAST
TO STRENGTHEN TONIGHT OVER CENTRAL KS THAT VEERS THROUGH OUT THE
MORNING HOURS. ISENTROPIC LIFT LOOKS TO DEVELOP OVER PORTIONS OF
EASTERN KS ALTHOUGH THE SOUNDINGS SHOW RATHER DRY AIR WHERE THE
LIFT IS MAXIMIZED. THE BETTER MOISTURE AND ISENTROPIC LIFT APPEARS
TO BE FAR SOUTHEAST KS. THIS GIVES ME LOW CONFIDENCE IN ANY
SHOWERS OR STORMS FORMING TONIGHT. HAVE GONE WITH SLIGHT POPS FOR
NOW TO ACCOUNT FOR WESTERN NE CONVECTION REACHING THE AREA AND OR
ELEVATED PRECIP FORMING DURING THE EARLY MORNING HOURS. THE
ELEVATED WARM LAYER WILL STRENGTHEN AS WELL AS 850 MB TEMPS REACH
25-30 C BY TOMORROW AFTERNOON. SURFACE WINDS GRADUALLY VEER AS THE
FRONT APPROACHES FROM THE NORTHWEST. DEW POINTS STAY IN THE MID TO
UPPER 70S WITH THE HIGHEST VALUES IN FAR EASTERN KS. THE ONLY
CONCERN IS THAT SOME OF THE MODELS SHOW DEEPER MIXING IN CENTRAL
KS THAT NOSES INTO THE WESTERN FORECAST AREA. THIS COULD CAUSE THE
DEW POINTS TO DECREASE DURING PEAK HEATING BUT WILL KEEP THE
TEMPERATURES ABOVE 100. REGARDLESS IT APPEARS THE MOST OF THE AREA
WILL SEE HEAT INDICES RANGE FROM 106-111, WHICH HAS PROMPTED A
HEAT ADVISORY FOR TOMORROW.
.LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY)
ISSUED AT 230 PM CDT THU JUL 23 2015
SATURDAY AND SUNDAY...ONLY MADE SMALL ADJUSTMENTS TO PREVIOUS
PRECIP FORECAST. CONVECTION ROLLING OFF THE HIGH PLAINS SATURDAY
NIGHT MOVES EASTWARD ALONG THE FRONTAL BOUNDARY TRAILING ACROSS
THE NORTHERN PART OF THE STATE THANKS TO THE SHORTWAVE MOVING INTO
THE GREAT LAKES. LLJ FOCUSES A LITTLE BETTER TO THE WEST BEFORE
VEERING WITH TIME AND CONVERGING ACROSS THE NORTHERN COUNTIES.
WILL HAVE TO BATTLE AGAINST PERSISTENT CAP AT 700MB. WITH THIS
PATTERN WOULD ANTICIPATE STORMS TO MOVE ALONG THE PERIPHERY AND
WILL DRAW UP RAIN CHANCES AS SUCH. NAM AND GFS BRING A SECONDARY
SHORTWAVE OUT OF THE WEST LATER IN THE DAY SATURDAY...WITH A
LITTLE STRONGER LLJ INTO THE OVERNIGHT HOURS. WOULD LIKELY SEE A
BREAK IN PRECIP IN THE MID TO LATE DAY BEFORE STORMS COME IN FROM
THE WEST INTO THE OVERNIGHT HOURS...ONCE AGAIN FOCUSING BETTER TO
THE NORTH. AS THIS WAVE PASSES TO THE EAST...THE RIDGE ALOFT
AMPLIFIES IN ITS WAKE...AND WILL MOST LIKELY BRING AN END TO RAIN
CHANCES LATER IN THE DAY ON SUNDAY. HAVE DROPPED TO JUST A SLIGHT
CHANCE ON SUNDAY. CHANCES FOR RAIN AND ASSOCIATED CLOUD COVER AND
COOLER OUTFLOWS WILL HAVE PERIODIC IMPACTS ON THE HEAT...HOWEVER
FOR SATURDAY BETWEEN SYSTEMS THINK ITS A GOOD BET THAT HEAT
INDICIES WILL RISE BACK TO ADVISORY LEVELS OVER THE SOUTHERN PARTS
OF THE CWA...BUT THE NORTHERN COUNTIES COULD CATCH MORE OF A
BREAK. NOT EXTENDING THE ADVISORY PRODUCT AT THIS TIME, BUT WILL
LIKELY NEED TO BE FOR AT LEAST PART OF THE AREA FOR THE DAY ON
SATURDAY. THINK SUNDAY WILL HAVE MORE IMPACT FROM CONVECTION NEAR
THE AREA...AND DON'T CURRENTLY HAVE ADVISORY INDICES IN THE
FORECAST.
MONDAY-THURSDAY...UPPER LONGWAVE TROF MOVING INTO THE NORTHERN
ROCKIES LATE MONDAY HELPS STRENGTHEN THE RIDGE ACROSS THE PLAINS
BRINGING ANOTHER FEW HOT DAYS FOR MONDAY AND TUESDAY. NEXT FRONT
ASSOCIATED WITH THAT UPPER TROF MOVES INTO THE CENTRAL PLAINS ON
WEDNESDAY...BRINGING A SLIGHTLY BETTER CHANCE FOR RAIN FOLLOWED BY
POTENTIALLY A NICE COOL DOWN BY LATE WEDNESDAY INTO THURSDAY.
&&
.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z FRIDAY NIGHT)
ISSUED AT 1224 AM CDT FRI JUL 24 2015
EXPECT VFR CONDITIONS FOR MUCH OF THE PERIOD. IT DOES NOT APPEAR
THAT THE CONVECTION WILL REACH MHK BEFORE WEAKENING. 00Z NAM
SOUNDINGS SUGGEST A POSSIBLE MVFR CIG AND OR VIS DEVELOPING
AROUND 09Z ALTHOUGH THE BOUNDARY MAY REMAIN MIXED ENOUGH TO STAY
VFR. CLOUDS FROM ONGOING CONVECTION IN NORTH CENTRAL KS MAY
PREVENT MHK FROM THE POSSIBLE HAZE.
&&
.TOP WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY FROM NOON TODAY TO 9 PM CDT THIS EVENING FOR
KSZ008>012-020>024-026-034>040-054>056-058-059.
&&
SHORT TERM...SANDERS
LONG TERM...67
AVIATION...53
Hazardous weather outlook, Jul 23, 2:37 PM CST, 12 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
337 PM CDT THU JUL 23 2015
KSZ008>012-020>024-026-034>040-054>056-058-059-242045-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
337 PM CDT THU JUL 23 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
THERE IS A SLIGHT CHANCE FOR A THUNDERSTORM IN THE OVERNIGHT HOURS
TONIGHT. IF STORMS ARE ABLE TO DEVELOP...A FEW OF THEM COULD BE
STRONG.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
HEAT INDICES ARE FORECAST TO RANGE FROM 106 TO 111 DEGREES ON
FRIDAY. THE HEAT IS EXPECTED TO LAST FOR MUCH OF THE AREA THROUGH
THE WEEKEND...WITH HEAT INDICES RANGING FROM 102 TO 108 DEGREES
ON SATURDAY AND AROUND 105 DEGREES ON SUNDAY. SOME AREAS MAY
CATCH A BREAK FROM THE HEAT WITH ISOLATED THUNDERSTORMS...WITH
BEST CHANCES ALONG AND NORTH OF HIGHWAY 36.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
&&
MORE DETAILED INFORMATION CAN BE ACCESSED AT...
HTTP://WWW.WEATHER.GOV/TOP/SITREP
In the hours before
Special weather statement, Jul 24, 1:30 AM CST, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
230 AM CDT FRI JUL 24 2015
KSZ020-034-240800-
OTTAWA-CLOUD-
230 AM CDT FRI JUL 24 2015
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN OTTAWA AND
SOUTHWESTERN CLOUD COUNTIES UNTIL 300 AM CDT...
AT 230 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES SOUTHWEST OF ASHERVILLE...MOVING SOUTHEAST AT 25 MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
GLASCO...DELPHOS AND ADA.
LAT...LON 3949 9793 3928 9765 3911 9793
TIME...MOT...LOC 0730Z 319DEG 22KT 3934 9808
SANDERS
Special weather statement, Jul 24, 2:35 AM CST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
335 AM CDT FRI JUL 24 2015
KSZ009-010-240900-
WASHINGTON-MARSHALL-
335 AM CDT FRI JUL 24 2015
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MARSHALL AND SOUTHEASTERN
WASHINGTON COUNTIES UNTIL 400 AM CDT...
AT 335 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6
MILES NORTHEAST OF BARNES...MOVING EAST AT 20 MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
MARYSVILLE...BLUE RAPIDS...HANOVER...WATERVILLE...BARNES AND BREMEN.
LAT...LON 3993 9650 3957 9667 3957 9669 3966 9699
3994 9689
TIME...MOT...LOC 0835Z 286DEG 17KT 3979 9679
SANDERSSpecial weather statement, Jul 24, 2:49 AM CST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
349 AM CDT FRI JUL 24 2015
KSZ034-240915-
OTTAWA-
349 AM CDT FRI JUL 24 2015
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN OTTAWA COUNTY UNTIL
415 AM CDT...
AT 349 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
ADA...MOVING EAST AT 20 MPH.
WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
MINNEAPOLIS...TESCOTT...CULVER AND ADA.
LAT...LON 3921 9793 3917 9769 3896 9769 3896 9793
TIME...MOT...LOC 0849Z 285DEG 16KT 3909 9786
SANDERS
Thunderstorm Wind, Marshall
- When
- July 24, 2:50 AM CST to 2:53 AM CST
- Where
- Marshall County, 0.69 mi S of Waterville
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 39.690, -96.750
There was a 5 inch diameter healthy maple tree limb down.
Thunderstorm Wind, Geary
- When
- July 24, 4:30 AM CST to 4:33 AM CST
- Where
- Geary County, 12.37 mi E of Olson
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.880, -96.570
Flash Flood, Marshall
- When
- July 24, 9:00 PM CST to 11:00 PM CST
- Where
- Marshall County, 2.12 mi E of Marietta to 4.42 mi E of Oketo
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 39.950, -96.560
Water flowing over Cherokee rd about 6 inches deep.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, July 24, 20152 deaths · 3 events
- Flooding and Heavy Rain in Florida, July 24 to 29, 20151 death · $1.6 million · 5 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, July 24, 20151 death · 4 events
- Excessive Heat in Arkansas, July 24, 20151 death · 1 event
- Hail and Damaging Winds in Nebraska, July 24, 2015$370,000 · 1.5 in hail · 14 events
- Flash Flood and Damaging Winds in Missouri, July 24 to 25, 2015$62,000 · 61 kt wind · 32 events
- Lightning Strike in Minnesota, July 24, 2015$250,000 · 1 event
- Hail and Damaging Winds in South Dakota, July 24, 2015$101,000 · 1.5 in hail · 8 events
- Damaging Winds and Heavy Rain in Minnesota, July 24, 2015$100,000 · 56 kt wind · 4 events
- Tornado in Minnesota, July 24, 2015$100,000 · EF0 · 1 event
- Flash Flooding and Hail in Kansas, July 24 to 25, 2015$70,000 · 1 in hail · 5 events
- Lightning Strike in Wisconsin, July 24, 2015$60,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 583262, 583263, 583264.